Alert archive / Minnesota / Wind Chill Warnings in 2017

Wind Chill Warning 2, NWS Duluth, MN

December 26, 2017Cook County, Lake County, Saint Louis County, Minnesota

NWS Duluth, MN issued this wind chill warning at Dec 26, 2017, 2:55 PM CST for Cook County, Lake County, Saint Louis County, Minnesota. It was in force for 21 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 26, 2017, 2:55 PM CST (20:55 UTC)
Expired
Dec 27, 2017, 11:52 AM CST
In force
21 hr
Issued by
NWS Duluth, MN

Counties Cook County, MN, Lake County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 106 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 27, 7:00 AM CSTEXTREME COLD -41Cotton, MN
Dec 27, 7:00 AM CSTEXTREME COLD -392 Ssw Kabetogama, MN
Dec 27, 7:15 AM CSTEXTREME COLD -40Embarrass, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WWUS43 KDLH 262055
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
255 PM CST Tue Dec 26 2017

...DANGEROUSLY COLD WIND CHILLS ACROSS THE NORTHLAND TODAY
THROUGH WEDNESDAY MORNING...

.Frigid arctic air will persist across northern Minnesota and
northwest Wisconsin through Wednesday morning leading to
dangerously cold wind chills.

MNZ012-270900-
/O.UPG.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/
/O.NEW.KDLH.WC.W.0002.171226T2055Z-171227T1800Z/
Northern Cook/Northern Lake-
Including the city of Isabella
255 PM CST Tue Dec 26 2017

...WIND CHILL WARNING IN EFFECT UNTIL NOON CST WEDNESDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously 
  cold wind chills will cause frostbite to exposed skin in as 
  little as 10 minutes. Expect wind chills to range from 20 
  below zero to 45 below zero.

* WHERE...Northern Cook/Northern Lake County.

* WHEN...This afternoon through noon CST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken.

$$

MNZ020-021-270900-
/O.UPG.KDLH.WC.Y.0012.000000T0000Z-171227T1800Z/
/O.NEW.KDLH.WC.W.0002.171226T2055Z-171227T1800Z/
Southern Lake/North Shore-Southern Cook/North Shore-
Including the cities of Two Harbors, Silver Bay, and Grand Marais
255 PM CST Tue Dec 26 2017

...WIND CHILL WARNING IN EFFECT UNTIL NOON CST WEDNESDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously 
  cold wind chills will cause frostbite to exposed skin in as 
  little as 10 minutes. Expect wind chills to range from 25 
  below zero to 45 below zero.

* WHERE...Southern Lake/North Shore and Southern Cook/North 
  Shore Counties.

* WHEN...This afternoon through noon CST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken.

$$

MNZ038-WIZ001>004-006>009-270900-
/O.CON.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
Including the cities of Pine City, Hinckley, Superior, Washburn, 
Bayfield, Ashland, Hurley, Grantsburg, Spooner, Hayward, 
and Phillips
255 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite to exposed skin in as little as 30 
  minutes. Expect wind chills to range from 20 below zero to 35 
  below zero.

* WHERE...Portions of north central and northwest Wisconsin and 
  east central Minnesota.

* WHEN...This afternoon through noon CST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MNZ010-011-018-025-026-033-270900-
/O.CON.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/
Koochiching-North St. Louis-North Itasca-North Cass-South Itasca-
South Cass-
Including the cities of International Falls, Ely, Bigfork, 
Walker, Grand Rapids, and Pine River
255 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
WEDNESDAY...

* WHAT...Very cold wind chills are expected. The cold wind chills
  will cause frostbite to exposed skin in as little as 30 
  minutes. Expect wind chills to range from 20 below zero to 39 
  below zero.

* WHERE...Portions of north central and northeast Minnesota.

* WHEN...This afternoon through noon CST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MNZ019-270900-
/O.CON.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/
Central St. Louis-
Including the city of Hibbing
255 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
WEDNESDAY...

* WHAT...Very cold wind chills are expected. The cold wind chills
  will cause frostbite to exposed skin in as little as 30 
  minutes. Expect wind chills to range from 20 below zero to 40 
  below zero.

* WHERE...Central St. Louis County.

* WHEN...This afternoon through noon CST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MNZ034>037-270900-
/O.CON.KDLH.WC.Y.0012.000000T0000Z-171227T1800Z/
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Including the cities of Brainerd, Hill City, Aitkin, and Duluth
255 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite to exposed skin in as little as 30 
  minutes. Expect wind chills to range from 20 below zero to 35 
  below zero.

* WHERE...Crow Wing, Northern Aitkin, South Aitkin and 
  Carlton/South St. Louis Counties.

* WHEN...This afternoon through noon CST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth

Huyck
3 follow-up statements
470 
WWUS43 KDLH 270439
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
1039 PM CST Tue Dec 26 2017

...DANGEROUSLY COLD WIND CHILLS ACROSS THE NORTHLAND THROUGH 
WEDNESDAY MORNING...

.Frigid arctic air will persist across northern Minnesota and
northwest Wisconsin through Wednesday morning leading to
dangerously cold wind chills.

MNZ012-020-021-271200-
/O.CON.KDLH.WC.W.0002.000000T0000Z-171227T1800Z/
Northern Cook/Northern Lake-Southern Lake/North Shore-
Southern Cook/North Shore-
Including the cities of Isabella, Two Harbors, Silver Bay, 
and Grand Marais
1039 PM CST Tue Dec 26 2017

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST
WEDNESDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously 
  cold wind chills will cause frostbite to exposed skin in as 
  little as 10 minutes. Expect wind chills to range from 20 
  below zero to 45 below zero.

* WHERE...Northern Cook/Northern Lake County.

* WHEN...This afternoon through noon CST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken.

$$

MNZ038-WIZ001>004-006>009-271200-
/O.CON.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
Including the cities of Pine City, Hinckley, Superior, Washburn, 
Bayfield, Ashland, Hurley, Grantsburg, Spooner, Hayward, 
and Phillips
1039 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite to exposed skin in as little as 30 
  minutes. Expect wind chills to range from 20 below zero to 35 
  below zero.

* WHERE...Portions of north central and northwest Wisconsin and 
  east central Minnesota.

* WHEN...This afternoon through noon CST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MNZ010-011-018-025-026-033-271200-
/O.CON.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/
Koochiching-North St. Louis-North Itasca-North Cass-South Itasca-
South Cass-
Including the cities of International Falls, Ely, Bigfork, 
Walker, Grand Rapids, and Pine River
1039 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
WEDNESDAY...

* WHAT...Very cold wind chills are expected. The cold wind 
  chills will cause frostbite to exposed skin in as little as 30 
  minutes. Expect wind chills to range from 20 below zero to 39 
  below zero.

* WHERE...Portions of north central and northeast Minnesota.

* WHEN...This afternoon through noon CST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MNZ019-271200-
/O.CON.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/
Central St. Louis-
Including the city of Hibbing
1039 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
WEDNESDAY...

* WHAT...Very cold wind chills are expected. The cold wind 
  chills will cause frostbite to exposed skin in as little as 30 
  minutes. Expect wind chills to range from 20 below zero to 40 
  below zero.

* WHERE...Central St. Louis County.

* WHEN...This afternoon through noon CST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MNZ034>037-271200-
/O.CON.KDLH.WC.Y.0012.000000T0000Z-171227T1800Z/
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Including the cities of Brainerd, Hill City, Aitkin, and Duluth
1039 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite to exposed skin in as little as 30 
  minutes. Expect wind chills to range from 20 below zero to 35 
  below zero.

* WHERE...Crow Wing, Northern Aitkin, South Aitkin and 
  Carlton/South St. Louis Counties.

* WHEN...This afternoon through noon CST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth
786 
WWUS43 KDLH 271024
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
424 AM CST Wed Dec 27 2017

...DANGEROUSLY COLD WIND CHILLS ACROSS THE NORTHLAND THROUGH
THIS MORNING...

.Frigid arctic air will persist across northern Minnesota and
northwest Wisconsin through the morning leading to dangerously 
cold wind chills.

MNZ012-020-021-271800-
/O.CON.KDLH.WC.W.0002.000000T0000Z-171227T1800Z/
Northern Cook/Northern Lake-Southern Lake/North Shore-
Southern Cook/North Shore-
Including the cities of Isabella, Two Harbors, Silver Bay, 
and Grand Marais
424 AM CST Wed Dec 27 2017

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Dangerously cold wind chills expected. The dangerously 
  cold wind chills will cause frostbite to exposed skin in as 
  little as 10 minutes. Expect wind chills to range from 30 
  below zero to 45 below zero.

* WHERE...Northern Cook/Northern Lake, Southern Lake/North Shore 
  and Southern Cook/North Shore Counties.

* WHEN...Until noon CST today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken.

$$

MNZ038-WIZ001>004-006>009-271800-
/O.CON.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
Including the cities of Pine City, Hinckley, Superior, Washburn, 
Bayfield, Ashland, Hurley, Grantsburg, Spooner, Hayward, 
and Phillips
424 AM CST Wed Dec 27 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite to exposed skin in as little as 30 
  minutes. Expect wind chills to range from 20 below zero to 35 
  below zero.

* WHERE...Portions of north central and northwest Wisconsin and 
  east central Minnesota.

* WHEN...Until noon CST today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MNZ010-011-018-025-026-033-271800-
/O.CON.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/
Koochiching-North St. Louis-North Itasca-North Cass-South Itasca-
South Cass-
Including the cities of International Falls, Ely, Bigfork, 
Walker, Grand Rapids, and Pine River
424 AM CST Wed Dec 27 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite to exposed skin in as little as 30 minutes.
  Expect wind chills to range from 20 below zero to 40 below 
  zero.

* WHERE...Portions of north central and northeast Minnesota.

* WHEN...Until noon CST today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MNZ019-271800-
/O.CON.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/
Central St. Louis-
Including the city of Hibbing
424 AM CST Wed Dec 27 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite to exposed skin in as little as 30 
  minutes. Expect wind chills to range from 20 below zero to 40 
  below zero.

* WHERE...Central St. Louis County.

* WHEN...Until noon CST today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MNZ034>037-271800-
/O.CON.KDLH.WC.Y.0012.000000T0000Z-171227T1800Z/
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Including the cities of Brainerd, Hill City, Aitkin, and Duluth
424 AM CST Wed Dec 27 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite to exposed skin in as little as 30 
  minutes. Expect wind chills to range from 15 below zero to 35 
  below zero.

* WHERE...Crow Wing, Northern Aitkin, South Aitkin and 
  Carlton/South St. Louis Counties.

* WHEN...Until noon CST today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth
218 
WWUS43 KDLH 271752
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
1152 AM CST Wed Dec 27 2017


MNZ012-020-021-271900-
/O.CAN.KDLH.WC.W.0002.000000T0000Z-171227T1800Z/
Northern Cook/Northern Lake-Southern Lake/North Shore-
Southern Cook/North Shore-
Including the cities of Isabella, Two Harbors, Silver Bay, 
and Grand Marais
1152 AM CST Wed Dec 27 2017

...WIND CHILL WARNING IS CANCELLED...

Wind chills and temperatures have warmed above warning thresholds.
However, it will still remain very cold this afternoon with high 
temperatures only in the single digits below zero, so please dress
warmly if going outside for any length of time. 

$$

MNZ010-011-018-019-025-026-033-038-WIZ001>004-006>009-271900-
/O.CAN.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/
Koochiching-North St. Louis-North Itasca-Central St. Louis-
North Cass-South Itasca-South Cass-Pine-Douglas-Bayfield-Ashland-
Iron-Burnett-Washburn-Sawyer-Price-
Including the cities of International Falls, Ely, Bigfork, 
Hibbing, Walker, Grand Rapids, Pine River, Pine City, Hinckley, 
Superior, Washburn, Bayfield, Ashland, Hurley, Grantsburg, 
Spooner, Hayward, and Phillips
1152 AM CST Wed Dec 27 2017

...WIND CHILL ADVISORY IS CANCELLED...

Wind chills and temperatures have warmed above advisory 
thresholds. However, it will still remain very cold this afternoon
with high temperatures only in the single digits below zero, so 
please dress warmly so please dress warmly if going outside for 
any length of time. 


$$

MNZ034>037-271900-
/O.CAN.KDLH.WC.Y.0012.000000T0000Z-171227T1800Z/
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Including the cities of Brainerd, Hill City, Aitkin, and Duluth
1152 AM CST Wed Dec 27 2017

...WIND CHILL ADVISORY IS CANCELLED...

Wind chills and temperatures have warmed above advisory 
thresholds. However, it will still remain very cold this afternoon
with high temperatures only in the single digits below zero, so 
please dress warmly so please dress warmly if going outside for 
any length of time. 


$$

For more information from the National Weather Service visit
http://weather.gov/Duluth

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind chill warning went out at Dec 26, 12:10 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 26, 12:10 PM CST, 2 hours 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
1210 PM CST Tue Dec 26 2017

.UPDATE...
Issued at 1210 PM CST Tue Dec 26 2017

An updated aviation discussion is below covering the 18z TAF
issuance.

UPDATE Issued at 1020 AM CST Tue Dec 26 2017

Minor update to adjust location of anthropogenic flurries through
today and increase sunshine based on observations thus far this
morning. Think we may see thin/translucent ice clouds redevelop
through early afternoon similar to yesterday. The airmass is drier
than conditions on Christmas, but upstream ice-covered lakes are
still "warm" in comparison to air temps. Heat and moisture flux
from those lakes should moisten and deepen the boundary layer with
clouds developing once again. It's possible we could see
widespread flurries or very light snow showers again today, but
seems unlikely given the antecedent drier airmass. No other
changes to temps or headlines.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 346 AM CST Tue Dec 26 2017

Arctic air continued to impact the Northland early this morning,
with widespread temperatures in the teens and 20s below zero. Wind
chill values were much colder, with most locations in the 30 to 45
below zero range. An area of stratocumulus clouds was moving
across north central Minnesota early this morning, generating some
flurries and a few snow showers as well.

The focus for today through Wednesday will continue to be the
extreme cold, along with dangerous wind chill values. High
temperatures today will again struggle to reach 10 below zero in
the northern half of the CWA, and 5 to 10 below in the south. Wind
chill values should remain in the 40 to 50 below zero range for
much of the morning, before some subtle improvement in the
afternoon. Will continue the wind chill warning for the morning
hours for much of the northern half to 2/3 of the CWA, with a wind
chill advisory elsewhere. Will then continue the advisory through
noon Wednesday.

Would not be surprised to see some scattered snow showers or
flurries across much of the region today, given cyclonic flow.
There could be some light snow accumulation across the south shore
of Lake Superior, particularly along the coast line, from
northeast Douglas county through northwest Bayfield county.

Surface high pressure will build directly over Minnesota on
Wednesday, resulting in mostly sunny skies and a small improvement
in temperatures. Highs on Wednesday will range from 5 to 10 below
zero in the north to around zero in the south.

.LONG TERM...(Wednesday night through Monday)
Issued at 346 AM CST Tue Dec 26 2017

Models are different with solutions for the movement of the low
pressure center that will bring light snow to the region Wednesday
night and Thursday. The GFS has the low center in eastern SD at 12Z
Thu while the NAM has the center along the eastern ND/SD border and
the ECMWF has a trough across the same area.  All three models do
indicate snow moving into the Brainerd/Leech lake areas early
Thursday morning.  By 00Z Friday, the GFS has the low center in
western lake Superior, the NAM has the center by Thunder Bay, and
the ECMWF has a surface trough along the north shore of Lake
Superior.   Based on the differences, will go with a blend of the
models for solution.  Also, with the high snow ratio due to the very
cold air, 1-2 inches would be likely areas generally south of
Highway 2 in NE MN and along/south of Highway 70 in NW WI.

After the low passes, there will be another reinforcing shot of very
cold arctic air into the forecast region into the weekend. Lows will
be in the -15 to -25 range and highs will range from around zero to
the lower teens above zero.  There will finally be a break in the
very cold conditions next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1210 PM CST Tue Dec 26 2017

Generally VFR conditions are expected at all terminals through the
24 hour period as a bitterly cold arctic airmass remains in place.
There could be some transient patches of thin stratus clouds and
associated ice crystals/flurries, but confidence in any of that
directly affecting any TAF sites is very low and precludes a
mention in the official forecast at this time.

The one exception is KHIB where a wind direction between 290-310
degrees is expected to persist into this evening. This will
result in the plume from mining operations to the northwest of the
runway complex continuing to flow either right across the runway
complex, or at least within the 5 mile TAF radius circle centered
on the airport. As long as that wind direction persists, there
will be a narrow plume of ceilings from 800-1200 feet and local
visibility down to around 3 miles in haze/fog/flurries. Latest hi-
res guidance suggests that the wind direction will become more
westerly overnight, which should finally take this plume to the
north of the airport.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  -8 -21  -2 -10 /  10  10   0  10
INL -12 -29  -7 -19 /  10   0   0  10
BRD  -7 -21   0  -7 /   0   0   0  60
HYR  -8 -23  -3 -11 /   0   0   0  20
ASX  -6 -15  -1  -9 /  20  20  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until noon CST Wednesday for WIZ001>004-
     006>009.

MN...Wind Chill Warning until noon CST today for MNZ010>012-018>021-
     025-026-033>037.

     Wind Chill Advisory until noon CST Wednesday for MNZ010>012-
     018>021-025-026-033>037.

     Wind Chill Advisory until noon CST Wednesday for MNZ038.

LS...None.
&&
Hazardous weather outlook, Dec 26, 2:14 PM CST, 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
214 PM CST Tue Dec 26 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271300-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
214 PM CST Tue Dec 26 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Very cold wind chill values from 20 to 35 below zero will persist
across the Northland through tonight, resulting in frostbite times
between 15 and 30 minutes for any exposed skin. Please refer to
the latest Winter Weather Message for additional information on a
wind chill advisory that remains in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Frigid temperatures and very cold wind chill values will continue
through much of the upcoming week, with wind chill values
fluctuating between 20 and 40 below zero. It is likely that wind
chill warnings or advisories will be needed for many areas for
the remainder of this week and into the New Years Holiday weekend.

The only exception to the bitter cold is expected Wednesday night
and Thursday when it will be not quite as cold as clouds move into
the area. Light snow is expected during this time frame, mainly
south of Highway 2 in northeast Minnesota and south of Highway 70
in northwest Wisconsin Wednesday night into Thursday. Light accumulations
of 1-2 inches are possible in those areas.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-271300-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
214 PM CST Tue Dec 26 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Winds will continue to slowly diminish and waves will slowly
subside through tonight across western Lake Superior. The small
craft advisory for the south shore was allowed to expire earlier
today, but locally higher waves above 4 feet could affect some
areas along the south shore into this evening. Local freezing
spray could also affect any vessels, especially ones sailing west
into the prevailing wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periods of freezing spray will continue to be possible due to
gusty winds and very cold temperatures through most of the
remainder of this week.

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Dec 26, 9:48 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
948 AM CST TUE DEC 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     EXTREME COLD     BRIMSON                 47.28N 91.87W
12/26/2017  M-30 F           ST. LOUIS          MN   TRAINED SPOTTER

&&

BJH

Nearby

Wind Chill Warnings in Minnesota, 2017Every wind chill warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.